Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 15, 2017Wilkinson County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 15, 2017, 5:15 PM EDT for Wilkinson County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2017, 5:15 PM EDT (21:15 UTC)
Expired
Aug 15, 2017, 5:45 PM EDT
In force
30 min
Issued by
NWS Atlanta, GA
Wind
40

County Wilkinson County, GA

The radar

The Robins AFB radar (KJGX), 36 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

248 
WWUS82 KFFC 152115
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT TUE AUG 15 2017
 
GAZ073-074-084-152145-
Wilkinson GA-Washington GA-Baldwin GA-
515 PM EDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILKINSON...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN BALDWIN COUNTIES UNTIL 545
PM EDT...

At 515 PM EDT...a strong thunderstorm was near Scottsboro, or 7 miles
southeast of Milledgeville...moving southeast at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Toomsboro, Oconee and Hebron. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3297 8323 3303 8316 3290 8280 3269 8303
TIME...MOT...LOC 2115Z 311DEG 35KT 3299 8317 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:26 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 15, 3:26 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
326 PM EDT Tue Aug 15 2017

.SHORT TERM /Tonight through Wednesday Night/...
Messy pattern continues, with ample moisture remaining over the
state as high pressure builds into the region from the south/east
over the next few days. Through the short term, precip coverage is
expected to be scattered or less, with generally low end chance pops
with peak daytime heating on Wednesday, diminishing into the
overnight period. Some storms may be strong, but overall should be
sub-severe.

Temperatures will remain at or above normal through the period and
have generally used a guidance blend through Thursday morning.

31

.LONG TERM /Thursday through Tuesday/...
Long term pattern still dominated by long wave troughing over the
central and eastern CONUS as it was for much of July. Westerlies
and associated moisture plume by Thursday will still be in place
over north Georgia with center of weak upper ridge over Srn AL/SW
GA/Nrn FL. Shortwave trough indicated by 12Z guidance over the
upper/middle MS valley states on 12Z Sat and progged to move into
the midwest states. Southern fringe of this shortwave and
associated front should move across at least far north GA on
Sunday, though subjective experience is that it may not make it
too far into the state. 12Z ECMWF keeps upper ridging somewhat
stronger over SE states Sun/Mon but still relatively close
agreement between models. Front likely to stall over the state
Mon/Tues and could very well impact sky and SHRA/TSRA coverage
during the solar eclipse Monday afternoon. While this is not good
news, it is common for fronts like this to not make much southward
progress.

Temperatures will be mainly determined by coverage of clouds and
SHRA/TSRA but mainly near or just above average. PoPs just a bit
above average with afternoon-early evening values 30-50%. Previous
discussion follows.

SNELSON

PREV DISCUSSION... /Issued 352 AM EDT Tue Aug 15 2017/ LONG TERM
/Wednesday Night through Monday/...

The tropical airmass will continue across much of the area through
the remainder of the work week as the Bermuda High continues to
usher in moist southerly flow. Aloft, we will have zonal flow
with much of the energy well north of the region. Given this,
anticipate scattered convection Thursday afternoon/evening. Models
are diverging as we approach the weekend with the ECM more
progressive with an upper level trough across the Great Lakes
moving east into New England. Meanwhile, the GFS is slower with
this trough pivoting to our north Sunday afternoon with a front
crossing the region early Saturday. These diverging solutions
will ultimately impact the overall precipitation coverage and the
airmass in place. The ECM keeps the area under a moist and
unstable airmass with more widespread convection across the
region. Given that the previous model solutions favored the weak
front moving through, eventually stalling across central GA, will
stay the course with this solution for now. This will mean better
coverage of storms Friday afternoon/evening ahead of the front.
Saturday and Sunday we should see a bit less coverage across the
north, apart from the higher terrain and orographic effects.
Central GA should see a bit more precipitation activity through
the weekend given the front will become stalled across this
region, eventually lifting north Monday. We will continue to
monitor how the models handle these features.

Temperatures will be at or above normal through the long term.

26

&&

.AVIATION...
18Z Update...
Showers and thunderstorms over the area have already started to
impact the ATL area sites, and have gone ahead and added a 18-22z
TEMPO TSRA as a result. Confidence on intensity and duration is
low to medium. Winds will stay on the west side at 10kt or less,
except within/near storms. High MVFR / low VFR ceilings expected
through the afternoon and early evening, then generally high
clouds overnight. MVFR visibilities possible after 09-10z through
14z. Storms tomorrow should be more scattered in nature. Have not
included a PROB30 at this time.

//ATL Confidence...18Z Update...
Medium confidence on timing of TSRA.
Medium confidence on ceilings 02z to 14z.
High confidence on all other elements.

31

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          73  92  74  92 /  20  30  20  30
Atlanta         74  90  75  90 /  20  40  20  40
Blairsville     67  86  68  86 /  30  40  20  40
Cartersville    72  91  73  90 /  20  40  20  40
Columbus        75  92  76  92 /  20  40  20  30
Gainesville     72  91  74  89 /  20  40  20  30
Macon           75  93  75  93 /  20  40  30  30
Rome            72  91  73  91 /  30  40  20  30
Peachtree City  73  91  73  90 /  20  40  20  40
Vidalia         76  94  76  93 /  20  30  20  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...31
LONG TERM....SNELSON
AVIATION...31
Hazardous weather outlook, Aug 15, 12:00 PM EDT, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1200 PM EDT Tue Aug 15 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160800-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1200 PM EDT Tue Aug 15 2017

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are expected. A few strong
storms are possible. The primary hazards will be gusty winds,
frequent lightning and very heavy rainfall. With soils at or
approaching saturation across much of north and central Georgia,
localized flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong with the main hazards being gusty winds, frequent
lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 15, 4:09 PM EDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
409 PM EDT TUE AUG 15 2017

GAZ068>070-152045-
Lamar GA-Upson GA-Pike GA-
409 PM EDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR...NORTHEASTERN UPSON AND
EASTERN PIKE COUNTIES UNTIL 445 PM EDT...

At 409 PM EDT...a strong thunderstorm was over Zebulon...moving
southeast at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Barnesville, Zebulon, Milner, Yatesville, Williamson, Meansville,
Aldora, The Rock, Goggins, Lifsey Springs, Redbone, Liberty Hill,
Piedmont and Johnstonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3319 8437 3319 8427 3313 8404 3309 8404
      3293 8411 3293 8412 3290 8413 3305 8443
TIME...MOT...LOC 2009Z 293DEG 18KT 3310 8433

WIND...40MPH
Special weather statement, Aug 15, 4:17 PM EDT, 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT TUE AUG 15 2017

GAZ072-152045-
Jones GA-
417 PM EDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR JONES COUNTY UNTIL 445 PM EDT...

At 417 PM EDT...a strong thunderstorm was over Round Oak, or 8 miles
northwest of Gray...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Gray, Postell, James, Bradley, Wayside, Haddock, Round Oak, Clinton
and Blountsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3313 8372 3315 8370 3317 8357 3309 8341
      3304 8339 3288 8352
TIME...MOT...LOC 2017Z 304DEG 24KT 3311 8363

WIND...40MPH
Special weather statement, Aug 15, 4:43 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
443 PM EDT TUE AUG 15 2017

GAZ072-073-084-152115-
Wilkinson GA-Baldwin GA-Jones GA-
443 PM EDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKINSON...WESTERN
BALDWIN AND EASTERN JONES COUNTIES UNTIL 515 PM EDT...

At 443 PM EDT...a strong thunderstorm was over James, or near Gray...
moving southeast at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Milledgeville, Gray, Gordon, Ivey, McIntyre, Midway-Hardwick, James,
Coopers, Allenwood, Mountain Springs, Haddock, Pancras, Greenberry
Crossroads, Clinton, Scottsboro and Browns Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3294 8307 3277 8327 3284 8338 3290 8341
      3288 8343 3301 8362 3317 8338
TIME...MOT...LOC 2043Z 304DEG 25KT 3300 8346

WIND...40MPH
Special weather statement, Aug 15, 5:15 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
515 PM EDT TUE AUG 15 2017

GAZ073-074-084-152145-
Wilkinson GA-Washington GA-Baldwin GA-
515 PM EDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WILKINSON...
SOUTHWESTERN WASHINGTON AND SOUTHEASTERN BALDWIN COUNTIES UNTIL 545
PM EDT...

At 515 PM EDT...a strong thunderstorm was near Scottsboro, or 7 miles
southeast of Milledgeville...moving southeast at 40 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Toomsboro, Oconee and Hebron.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3297 8323 3303 8316 3290 8280 3269 8303
TIME...MOT...LOC 2115Z 311DEG 35KT 3299 8317

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:12 PM EDTSpecial Weather StatementFFCEmanuel33 min
Aug 14, 8:23 PM EDTSpecial Weather StatementFFCHall37 min
Aug 14, 8:29 PM EDTSpecial Weather StatementFFCGwinnett31 min
Aug 14, 9:04 PM EDTSpecial Weather StatementFFCBarrow, Walton26 min
Aug 14, 9:37 PM EDTFlash Flood WarningFFCGwinnett4 hr
Aug 14, 10:16 PM EDTSpecial Weather StatementFFCMadison44 min
Aug 15, 4:09 PM EDTSpecial Weather StatementFFCLamar, Pike36 min
Aug 15, 4:17 PM EDTSpecial Weather StatementFFCJones28 min
Aug 15, 4:43 PM EDTSpecial Weather StatementFFCBaldwin, Jones32 min
Aug 15, 6:33 PM EDTSpecial Weather StatementFFCBibb27 min
Aug 15, 6:46 PM EDTSpecial Weather StatementFFCHarris29 min
Aug 15, 6:52 PM EDTSpecial Weather StatementFFCHouston23 min
Aug 15, 7:28 PM EDTSpecial Weather StatementFFCHarris32 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.